Naloxone only works on opioids, such as: heroin, fentanyl, oxycontin/oxycodone and other opioid pain medications. If the victim presents with the signs and symptoms of an opioid overdose, naloxone should be administered regardless of what drug was assumed to have been consumed. Overdose Response Instructions (PDF)
Use Naloxone for a Drug Overdose
Washington's Good Samaritan Law provides some protection when calling 9-1-1 to save a life — even if drugs are at the scene. (RCW 69.50.315). You should give naloxone to anyone who has taken drugs and may be overdosing. Someone who is overdosing may stop breathing or their breathing may be slow and labored. Act fast! An overdose is life threatening. Give naloxone even if you do not know what kind of drugs a person took. Naloxone will only work on opioids, but there is no harm if they took a different kind of drug.
Good Samaritan Law FAQs *
Does the law protect against any other charges?
No. The law does not protect you from outstanding warrants, probation or parole violations, drug manufacture or delivery, controlled substances homicide, or crimes other than drug possession.
If I don't call 911 but I take the overdose victim to the emergency room, will the law still apply?
The immunity applies to any good faith effort to seek medical help such as calling 911, taking the overdose victim to an emergency room, or running to get a neighbor who is a nurse.
Does the law apply if the person dies from the overdose?
As long as you seek medical help in good faith, you'll receive immunity from drug possession charges. However, if you're the person who gave the victim the drugs that caused the overdose, you may be charged with controlled substances homicide. If you are found guilty, however, the judge may consider your efforts to help when deciding the length of your sentence.
Under this law, could someone under age 21 be cited for alcohol possession if they call 911 due to a likely alcohol overdose at a party?
The 911 Good Samaritan Overdose law was amended in 2013 to also apply to alcohol poisoning. Even if you're under the age of 21, you cannot be charged with possession of alcohol as a minor if you call 911 to help someone suffering from alcohol poisoning. The victim of alcohol poisoning is also protected.
Is naloxone legal in Washington state?
Yes. RCW 69.41.095 says any person or “entity” (e.g., police department, homeless shelter) can obtain, possess, and administer naloxone. It also permits naloxone distribution under a prescriber's standing order.
* Taken with thanks from www.stopoverdose.org.
Video - How to administer Naloxone
Opioid Overdose - Administering Naloxone video
Overdose Response Instructions
- English - Overdose Response Instructions (PDF)(DOH 150-126)
- Chinese (Simple) - 使用纳洛酮治疗用药过量 (PDF)(DOH 150-126)
- Russian - При передозировке наркотиками используйте налоксон (PDF)(DOH 150-126)
- Spanish - Uso de la naloxona ante una sobredosis de drogas (PDF)(DOH 150-126)
- Ukrainian - У випадку передозування наркотиками використовуйте налоксон (PDF)(DOH 150-126)
- Vietnamese - Sử Dụng Naloxone cho Người Dùng Thuốc Quá Liều (PDF)(DOH 150-126)
How to use
Complete instructions: Overdose Response Instructions (PDF)
- Check for a response
Try to wake them up. Shake them and shout their name.
Rub your knuckles hard on the center of their chest.
Hold your ear close to their nose, listen and feel for signs of breathing.
Look at their lips and fingernails — pale, blue, or gray color is a sign of overdose.
- Call 9-1-1
Tell the operator your exact location.
Say you are with a person who is not breathing. You do not have to say anything about drugs or medicines at the scene.
Tell the operator you are going to give the person naloxone.
Follow any instructions you get from the operator.
- Give naloxone
There are two common types of naloxone. Follow instructions for nasal spray or injectable naloxone - Overdose Response Instructions (PDF)
- Start rescue breathing
Someone who has overdosed needs oxygen. Naloxone may take a few minutes to start working. Check again to see if they are breathing.
If you can't hear them breathe or their breath sounds shallow, provide rescue breaths.
Follow instructions of 9-1-1 operator until help arrives.
- Give a second dose of naloxone
Wait about 3 minutes for naloxone to take effect.
If the person has not responded after 3 minutes, give a second dose.
- Post care for overdose
Stay with the person until help arrives. Remember, the Good Samaritan Law offers protections when you call 9-1-1 for an overdose.
If the person starts breathing on their own, but they do not wake up, roll them on their side to a recovery position.
When the person wakes up, they may have opioid withdrawal symptoms such as chills, nausea, and muscle aches.
They may not remember what happened. They may be scared, nervous, or restless. Keep them calm until help arrives. Try to stop them from taking more drugs.